Managing Human Pain
Seasons Hospice is a Medicare certified program providing a unique kind of care and support to patients and families dealing with a life limiting illness when one no longer is seeking curative treatment.
The patient, family members and the patient’s physician work together to establish a plan of care to meet individual needs. We recognize that patients and their families experience more than just physical pain. The pain from psychological, social and spiritual problems is paramount in the hospice interdisciplinary team.
Our goal is to help the patient remain as pain free as possible and to assist in the final phase of life. Comfort is promoted, dignity is respected and quality of life is emphasized. Palliative care is the total care of patients whose disease is not responsive to curative treatment.
Side effects Of Narcotics
- Dry mouth
- Severe vomiting
- Slow, shallow breathing
- Inability to stay awake
- Difficulty with urination
Things To Do For Pain
Pain medication sometimes causes nausea. Let your nurse know if this is occurring.
If a patient takes narcotics, they should always be on a laxative regime. Narcotics are very constipating.
Do not suddenly stop taking medicine. It should be tapered off by the doctor and nurse.
Affirms life and regards dying as a normal process
Neither hastens nor postpones death
Provides relief from pain and other distressing symptoms
Integrates the psychological and spiritual aspects of care
Offers a support system to help the family cope during the patient’s illness and in their own bereavement
Many people experience physical pain and the fear of pain. At times you may be hurting but are fearful to take medications, this is common. It is, however, important to share the specifics of your pain—such as: where it hurts, how often it hurts, and the type of pain, with your nurse.
For caregivers: When someone says they have pain, believe them. We know that only the person having pain can judge the severity of that pain. Even severe pain can be controlled by medication.
Most patients who are taking narcotics need to be on laxatives on a routine basis. Senokot-S is the laxative of choice because they can be taken daily without side effects. If a patient has not had a bowel movement for three days, let your nurse know. Enemas are sometimes needed when a patient has gone too many days without a bowel movement. Please don’t hesitate to let your nurse know about bowel status.
Shortness of breath is common. Different diseases affect breathing in different ways, as do emotional symptoms such as stress levels and anxiety. Changing your position or elevating your head on pillows, can ease your breathing. Sometimes, the doctor may order medications or oxygen that can help to ease breathing.
Illness can cause skin to break down and become more fragile. Dry skin can also be a problem, related to decreased fluid intake. This may contribute to an increase in bruising or scraping of the skin. Keeping skin moisturized may help avoid these problems. As the illness progresses and one becomes weaker, mobility is a problem. More time is spent sitting in a chair or lying in bed. You are at a greater risk for developing pressure sores. Common areas are heels, knees, elbows, shoulders, and buttocks. Changing your position frequently and using pillows, at these areas, can reduce the risk. If you notice a reddened area, notify your nurse, so early treatment may begin.
You may notice a decrease in your appetite. This is normal as your body requirements for nutrition have decreased. This is one of the hardest things for a caregiver to accept. As caregivers, it is our nature to nurture. We nurture by giving nourishment. But, this is no longer necessary at this time. The need for nourishment has transformed from physical need to spiritual need.
The Dehydration Question
The physiology of the dying patient: When a loved one is in the advanced stage of a terminal illness we expect to see a fluid deficit that comes with a reduced circulation in all body systems. Frequently, electrolyte imbalance and acidosis (a disturbance in the acid-base balance) are concurrent with fluid deficit. Since fluids play such an important physiological role, you can almost predict an oncoming death by a patient’s reduced fluid intake and output. In the final days, the patient becomes more dehydrated. Reasons for dehydration are dysphasia (difficulty swallowing), vomiting, anorexia (lack of appetite), or diminished energy accompanied by reduced level of consciousness and general emotional withdraw. Effects of dehydration: As body fluids dwindle, dehydration may bring relief from distressing systems. With decreased urine output there is less need for a bedpan, urinal, or diaper change. Skin will be less likely to get bedsores if the patient is not moist in the peri area. With decreased gastrointestinal fluid, there is less nausea and vomiting. Reduced fluids and electrolytes serve almost as a natural anesthesia for the central nervous system in the last stage of life. As level of consciousness decreases, the perception of suffering also decreases.
One of the most discomforting features of dehydration is dry mouth. Good oral hygiene and knowing what to avoid will help tremendously:
- Avoid drying effects of lemon glycerin or mouthwash.
- Patient should rinse mouth often if able.
- Offer ice chips or small sips of a favorite fluid if patient is awake
- If patient experiences pain or bleeding let your nurse know
- Cover lips with non-petroleum based lip balm
- If patient is unconscious “toothettes” may be used to moisten mouth.